Printer Friendly

Answers to questions about eczema, ACE-inhibitor coughing, and shin splints.

Q What causes eczema, and what treatments are available?

AEczema is a general term describing a number of conditions that produce an itchy skin rash that becomes red and inflamed when scratched. The most common is an allergic reaction known as atopic dermatitis.

The key to prevention and treatment is to avoid substances that irritate your skin and trigger eczema. Common irritants include detergents, cleaners, and gasoline. Soap and wetness also can irritate your skin, so wash your hands, bathe or shower only when necessary, using a mild unscented soap or cleanser.

Wear protective gloves when working with water or any substance that can irritate your skin, as well as when you go outside during the winter: The cold, dry air can worsen your eczema. Remove the gloves frequently to prevent a buildup of sweat inside them.

Also, wear cool cotton or cotton-blend clothing, and try to avoid activities that make you sweaty. Use a plain, unscented moisturizer on your skin every day, and do not scratch the rash. And, use any medicinestypically steroid creamsas your doctor prescribes them.

Q I seem to cough more since my doctor prescribed an ACE inhibitor. Is this a side effect of the medication?

AAngiotensin-converting enzyme (ACE) inhibitors are widely used to treat high blood pressure. They include benazepril (Lotensin), captopril (Capoten), enalapril (Vasotec), fosinopril (Monopril), lisinopril (Prinivil, Zestril), moexipril (Univasc), perin-dopril (Aceon), quinapril (Accupril), ramipril (Altace), and trandolapril (Mavik).

The drugs typically are well tolerated. However, a common side effect is a persistent dry cough, which often comes on after taking the medicine for some time and may persist for a few weeks after stopping the medication.

An analysis of studies involving a total of nearly 200,000 people, published in 2010 in the! American Journal of Medicine, found that the incidence of ACE inhibitor-associated cough was significantly higher than the rate reported in the Physicians' Desk Reference (PDR) and on the drug label (11.48 percent versus the 1.3 percent for enalapril). Also, the percentage of patients who withdrew from ACE inhibitor therapy due to cough from enalapril was higher in the study (2.57 percent) than indicated in the PDR/label (0.1 percent). The incidence of cough is similar among all ACE inhibitors, the researchers wrote.

If you are taking an ACE inhibitor and are bothered by a cough, ask your doctor to evaluate whether the medication may be the cause.

Q How can I avoid shin splints?

Shin splints result from stress on the connective tissue between your shin-k bone (tibia) and the surrounding muscle. They may cause tenderness, pain and mild swelling in the lower leg.

Shin splints generally occur after running or walking (especially downhill), or playing sports such as basketball or tennis. They're also more common in people with flat feet or rigid arches. Another culprit is worn or inappropriate footwear, so wear only comfortable athletic shoes designed for the activity in which you're participating.

Shin splints are considered "overuse" injuries, so you might consider reducing the time, length or distance of your exercise until your body is better suited for your current workout regimen. Carefully stretch the muscles in the calf and the front of the lower leg before your workout.

You usually can ease the pain of shin splints with rest and ice. If these treatments don't ease the pain, or if your shin pain occurs after a fall or seems to be getting worse, see your physician.

[ILLUSTRATION OMITTED]

Editor-in-Chief Richard S. Lang, M.D.. M.P.H., EA.C.P Vice Chairman, Cleveland Clinic Wellness Institute
COPYRIGHT 2011 Belvoir Media Group, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2011 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:ASK DR. LANG
Author:Lang, Richard S.
Publication:Men's Health Advisor
Article Type:Interview
Date:Sep 1, 2011
Words:595
Previous Article:Headlines & your health: diabetes drug linked to increased risk of bladder cancer.
Next Article:Don't let fear keep you from exercising to help your heart: the benefits exceed the risks for most people, so learn how much and how intensely you...
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters